Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Grand Forks, ND

July 2, 2005Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2005, 9:28 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 9:28 PM CDT (02:28 UTC)
Expired
Jul 2, 2005, 10:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:00 PM CDTHAIL 0.885 Nw Bisbee, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:50 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 2, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030229
SVRFGF
NDC019-095-030330-
/O.NEW.KFGF.SV.W.0133.050703T0228Z-050703T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
929 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1030 PM CDT.

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED OVER
  MYLO...OR 50 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISBEE AT 935 PM
  ARNDT AT 945 PM
  EGELAND AT 955 PM
  CALIO AT 1005 PM

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4873 9966 4855 9968 4856 9860 4873 9852

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 030301
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1001 PM CDT SAT JUL 2 2005

NDC019-095-030330-
/O.CON.KFGF.SV.W.0133.000000T0000Z-050703T0330Z/
TOWNER ND-CAVALIER ND-
1001 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
SOUTHWESTERN CAVALIER AND CENTRAL TOWNER COUNTIES...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
EAST OF BISBEE...OR 42 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNDT BY 1005 PM CDT...
  EGELAND BY 1015 PM CDT...
  CALIO BY 1025 PM CDT...
  MUNICH BY 1030 PM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4873 9966 4855 9968 4856 9860 4873 9852

$$

HOPPES
000 
WWUS53 KFGF 030329
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1028 PM CDT SAT JUL 2 2005

NDC019-095-030336-
/O.EXP.KFGF.SV.W.0133.000000T0000Z-050703T0330Z/
TOWNER ND-CAVALIER ND-
1028 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER AND
CENTRAL TOWNER COUNTIES EXPIRED AT 1030 PM CDT...

AT 1026 PM CDT...THE SEVERE THUNDERSTORM HAS DISSIPATED IN CENTRAL
TOWNER AND SOUTHWESTERN CAVALIER COUNTIES. SO THE WARNING WAS ALLOWED
TO EXPIRE AT 1030 PM CDT.

HOWEVER A TORNADO WARNING REMAINS IN EFFECT FOR EXTREME NORTHEAST 
CAVALIER COUNTY UNTIL 1115 PM CDT. SEE OTHER PRODUCTS FOR THIS 
TORNADO WARNING. 

LAT...LON 4873 9966 4855 9968 4856 9860 4873 9852

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 2, 8:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT JUL 2 2005

FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT.

DISCUSSION WILL BE LIMITED DUE TO ONGOING SEVERE WEATHER.

ISOLD SEVERE CONVECTION/FLOODING ONGOING ACROSS FAR NORTHERN FA.
WITH BOUNDARY AND MAIN WAVE TO OUR WEST SEVERE THREAT WILL CONTINUE
THROUGH NIGHTIME. WILL MAKE SOME ADJUSTMENTS TO INITIATION TIME OVER
PARTS OF FA AS IT MAY BE LATE SHOW HOWEVER REMAINDER OF FORECAST
LOOKS REASONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
     AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
     FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

VOELKER
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Special weather statement, Jul 2, 6:22 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
622 PM CDT SAT JUL 2 2005

MNZ001>002-004>009-013>017-022>023-NDZ006>008-014>016-
024-026>030-054-030700-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-BENSON ND-
CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-
PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 583
IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND
FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.
Local storm report, Jul 2, 8:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          NORTHCOTE               48.85N 97.00W
07/02/2005                   KITTSON            MN   TRAINED SPOTTER

            TORNADO OF 15 MINUTE DURATION JUST WEST OF NORTHCOTE. ON
            GROUND FOR 15 MINUTES.

&&

WBARRETT
Local storm report, Jul 2, 8:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TORNADO          1 W ORLEANS             48.93N 96.96W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            2 TORNADOES REPORTED.

&&

WBARRETT
Local storm report, Jul 2, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
859 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 W WALES               48.89N 98.65W
07/02/2005  0.75 INCH        CAVALIER           ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 2, 9:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ORLEANS                 48.93N 96.94W
07/02/2005  1.75 INCH        KITTSON            MN   COUNTY OFFICIAL

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:20 PM CDTSevere Thunderstorm WarningFGFCavalier58 min
Jul 2, 8:13 PM CDTSevere Thunderstorm WarningFGFPembina32 min
Jul 2, 10:22 PM CDTTornado WarningFGFCavalier, Pembina53 min
Jul 3, 1:01 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Jul 3, 1:19 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Jul 3, 1:38 AM CDTSevere Thunderstorm WarningFGFGriggs40 min
Jul 3, 1:54 AM CDTSevere Thunderstorm WarningFGFSteele57 min
Jul 3, 2:06 AM CDTSevere Thunderstorm WarningFGFWalsh54 min
Jul 3, 2:14 AM CDTSevere Thunderstorm WarningFGFTraill46 min
Jul 3, 2:38 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.